Alert archive / Georgia / Tornado Warnings in 2023
Tornado Warning 59, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 27, 2023, 6:18 PM EDT for Thomas County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2023, 6:18 PM EDT (22:18 UTC)
- Expired
- Apr 27, 2023, 6:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Thomas County, GA
The radar
The Tallahassee radar (KTLH), 74 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 6:18 PM EDT | TORNADO | 4 Ssw Dawesville, GA | COUNTY DISPATCHER REPORTS TREES DOWN NEAR WHERE TDS WAS OBSERVED ON KTLH RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:37 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
961
WFUS52 KTAE 272218
TORTAE
GAC275-272245-
/O.NEW.KTAE.TO.W.0059.230427T2218Z-230427T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
618 PM EDT Thu Apr 27 2023
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Central Thomas County in south central Georgia...
* Until 645 PM EDT.
* At 618 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Thomasville, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Coolidge around 635 PM EDT.
Pavo around 645 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Thomasville Municipal A/P, Dawesville, Dillon, Enon, Newark, Patten,
Pasco, Merrillville, Hollis and Oaklawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3083 8374 3079 8405 3090 8408 3092 8408
3092 8409 3097 8410 3104 8388 3104 8380
3103 8379 3103 8378 3104 8378 3104 8374
TIME...MOT...LOC 2218Z 255DEG 26KT 3090 8400
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
42-DVD2 follow-up statements
371
WWUS52 KTAE 272223
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
623 PM EDT Thu Apr 27 2023
GAC275-272245-
/O.CON.KTAE.TO.W.0059.000000T0000Z-230427T2245Z/
Thomas GA-
623 PM EDT Thu Apr 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTHERN
THOMAS COUNTY...
At 623 PM EDT, a confirmed tornado was located near Thomasville,
moving east at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Coolidge around 640 PM EDT.
Pavo around 645 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Thomasville Municipal A/P, Dawesville, Dillon, Enon, Patten, Pasco,
Merrillville, Hollis and Barwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3089 8374 3086 8402 3089 8404 3091 8405
3092 8406 3097 8405 3104 8388 3104 8380
3103 8379 3103 8378 3104 8378 3104 8374
TIME...MOT...LOC 2223Z 252DEG 25KT 3092 8396
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
42-DVD335
WWUS52 KTAE 272233
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
633 PM EDT Thu Apr 27 2023
GAC275-272245-
/O.CON.KTAE.TO.W.0059.000000T0000Z-230427T2245Z/
Thomas GA-
633 PM EDT Thu Apr 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHEASTERN THOMAS COUNTY...
At 633 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Coolidge, or 10 miles northeast of Thomasville,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Pavo around 650 PM EDT.
Other locations impacted by this tornadic thunderstorm include Enon,
Patten, Merrillville, Hollis and Barwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3089 8374 3092 8389 3094 8392 3096 8396
3100 8398 3104 8388 3104 8380 3103 8379
3103 8378 3104 8378 3104 8374
TIME...MOT...LOC 2233Z 249DEG 26KT 3096 8388
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
42-DVDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:18 PM EDT, 3 hours earlier.
Area forecast discussion, Apr 27, 3:18 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Tallahassee FL 318 PM EDT Thu Apr 27 2023 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THE WEEKEND... ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Friday) Issued at 314 PM EDT Thu Apr 27 2023 Expansive area of convection continues to advance and develop eastward across southeast Alabama and the Florida Panhandle early this afternoon. Surface instability has been hampered in this region by the ample stratiform precip associated with the cluster of convection. However, there have been embedded elevated severe storms just to the west in Mobile's forecast area. There are also signs that convection in the far western Panhandle is becoming more linearly organized, possibly aided by the approach of a 500mb shortwave and associated speed max. Downstream, temperatures are gradually warming in the Panhandle, and warming more rapidly in the Big Bend and far SW Georgia. In this region, MLCAPE values are now in the 1000-1500j/kg range as stronger deep layer shear begins to encroach. In addition, the supercell currently approaching Bay County coast has been occasionally showing signs of low-level rotation. The environment ahead of this cell will be supportive of brief tornadoes as it moves onshore. As the afternoon wears on, expect the organizing convection in the western Panhandle to gradually intensify as it advances eastward into the more unstable airmass across the eastern Panhandle and Big Bend. Damaging wind gusts and brief tornadoes will continue to be the primary threats. However, severe hail will still be possible in isolated cells ahead of this line. Locally heavy rainfall will be continue to possible with stronger storms, producing rainfall rates of 1-2 inches per hour (with a few localized 3 inch/hour rates possible). Depending on the evolution of the cluster through the afternoon, localized flash flooding may be possible, especially in more flood-prone areas. This Intense/expansive area of convection will continue to move east across the region this evening. Eventually, model guidance does suggest that with the loss of daytime heating, storms should weaken. One interesting feature through the evening is how the outflow boundary spawns additional convection over the Gulf of Mexico overnight. Obviously, rain chances remain high through the evening, tapering down through the night. PoP grids were constructed into Friday favoring remnant convection developing along or near the leftover outflow from Thursday evening's convection. By Friday evening, the region will be between systems, with any active convection confined to the coastal waters. && .SHORT TERM... (Friday night through Saturday night) Issued at 314 PM EDT Thu Apr 27 2023 For the start of this term, most of the first round of storms will have moved out of the region and we will be gearing up for the next round during the day on Saturday. A potent shortwave will move into the Gulf States beginning Saturday, and will be pushing east during the day into Saturday night. Saturday afternoon will bring decent instability and shear ahead of a lifting warm front. Mid-level lapse rates for Saturday afternoon around 7C/Km. With all these ingredients, all hazards will be possible for Saturday's storms. Depending on the recovery following Friday's storms, we will have a better idea on the potential impacts and timing for Saturday, as the cold front from the west will eventually move through the region, following the passage of the warm front. As the cold front moves in closer, the lapse rates are expected to steepen. Because of the uncertainty with regards to timing, we can't be sure all the ingredients will line up at the right time to produce severe weather, hence the Marginal Risk by the SPC. But with further monitoring, confidence is expected to increase as we draw in closer. The warm front will be the determining factor for the rainfall. The WPC has highlighted most of the CWA in a Slight Risk (2 of 5) for Excessive Rainfall for Saturday. After the rain we would have received on Thursday and Friday, the remaining rainfall will fall on already saturated soils. This will lead to a flash flood threat for the heavier thunderstorms, as we also expect PWATs to be between 1.6-1.8 inches. Temperatures for the short term will be in the low to mid 80s, with the overnight lows in the mid 60s. && .LONG TERM... (Sunday through Wednesday) Issued at 314 PM EDT Thu Apr 27 2023 The last push of severe weather will be on Sunday as a strong cold front will pass through the region Sunday morning into the afternoon. Showers and thunderstorms ahead of the front have the potential to be severe, although the SPC has not highlighted any areas yet at this time. There may be some lingering showers remaining behind the front, depending on where the upper-level low tracks, as the rain could wrap around the low. By Monday, we will be in a troughing pattern as a surface high will build over the region. Afternoon temperatures will be in the low 80s with morning lows in the mid to upper 50s. && .AVIATION... (18Z TAFS) Issued at 143 PM EDT Thu Apr 27 2023 Widespread showers and storms, some which are forecast to become severe, will affect area terminals this afternoon. The greatest severe potential will be across Florida counties. Widespread IFR/LIFR conditions are forecast through the evening at ECP/TLH/DHN and these will spread east towards ABY and VLD by the evening hours. A break in severe weather is likely late tonight into the early part of the overnight hours but more severe weather is likely to develop. && .MARINE... Issued at 314 PM EDT Thu Apr 27 2023 Light to moderate southeasterly flow prevails through the end of the week across the marine area with several rounds of showers and thunderstorms. Some thunderstorms today could be strong to severe with strong winds, hail, and waterspouts. There may be some gusty winds behind the storms overnight tonight. A stronger system will move through the area late Saturday into Sunday, which may bring gusts to gale force. This is ultimately dependent on the track ans strength of the system, so this bears watching heading into the next few days. A cold front sweeps through the marine area late Sunday, bringing lighter northwest to west winds in its wake. && .FIRE WEATHER... Issued at 314 PM EDT Thu Apr 27 2023 Rounds of thunderstorms with heavy rainfall are expected over the next several days. With the amount of rain, fire weather really isn't much of a concern. Although, there may be a lull in thunderstorm activity Friday afternoon when Dispersion values will be above 75. The rain will return for Saturday through Sunday. && .HYDROLOGY... Issued at 314 PM EDT Thu Apr 27 2023 Increasing flash flood concerns across the region tonight and into Tuesday as a frontal boundary moves into the region and stalls. Already this afternoon, ongoing convection is producing localized heavy rainfall, with some accumulated 3 inch amounts already in SE Alabama. Storm motions are not especially fast, and with further development along the frontal boundary, the pattern is in place to support localized heavy/intense rainfall amounts. Even with this potential, confidence in any one spot getting sufficient rain to cause flash flooding is low, thus no flood watch is issued on this package. In the near term, the immediate concern is along the Florida Panhandle and SE Alabama border counties. While widespread totals in this area overnight could be around an inch, isolated maximum totals could be as high as 6 to 8 inches, should storms stall/train along the boundary. Into Sunday, while we await a shortwave trough to clear out the frontal boundary, widespread moderate to occasionally heavy rainfall is expected. Though areas in S GA and the Florida Big Bend have been relatively dry, the potential for cell training could overcome the localized dryness and lead to flash flooding. Beyond this initial rainfall event, concerns will shift to riverine flooding by the weekend in the ACF basin. While local rainfall will not be sufficient to cause flooding, heavy rainfall from near West Point GA eastward to Macon has sent considerable amounts of water down the Chattachoochee and Flint Rivers. The potential exists for minor river flooding late in the weekend along the Flint at Albany. Releases from West Point/Columbus/Walter F George will ultimately determine downstream flood potential in the lower Chattahoochee and into the Apalachicola. At this time range - stay tuned, but the water is headed downhill into our region and will be addressed in future forecasts. && .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 84 67 82 / 80 70 40 80 Panama City 68 79 68 80 / 50 50 20 80 Dothan 64 83 63 81 / 60 40 20 70 Albany 64 83 63 84 / 80 50 30 60 Valdosta 65 83 65 84 / 90 60 40 80 Cross City 66 80 66 83 / 70 70 40 80 Apalachicola 68 77 68 76 / 70 80 30 90 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late tonight for FLZ108-112-114. GA...None. AL...None. GM...None. && NEAR TERM...Camp/Godsey SHORT TERM...Montgomery LONG TERM....Montgomery AVIATION...Dobbs MARINE...Wool/Montgomery FIRE WEATHER...Montgomery HYDROLOGY...Godsey
In the hours before
Local storm report, Apr 27, 3:29 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 1 NNE SCOTTS FERRY 30.30N 85.13W
04/27/2023 CALHOUN FL LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 71 SOUTH NEAR WILLIAMS
MEMORIAL.
&&Local storm report, Apr 27, 3:48 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST SUNNYSIDE 30.25N 85.94W
04/27/2023 M59 MPH BAY FL MESONET
AMBIENT STATION GUSTED TO 59 MPH.
&&Local storm report, Apr 27, 4:21 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
421 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 2 S LYNN HAVEN 30.21N 85.65W
04/27/2023 M76 MPH BAY FL MESONET
76 MPH WIND GUSTS FROM BAY COUNTY SHERIFF
OFFICE WEATHERSTEM.
&&
WDLocal storm report, Apr 27, 4:22 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST 1 ESE TYNDALL AFB 30.07N 85.57W
04/27/2023 M56 MPH BAY FL AWOS
AWOS STATION KPAM TYNDALL AFB.
&&
WDLocal storm report, Apr 27, 4:23 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST 1 SE GULF RESORT BEACH 30.21N 85.88W
04/27/2023 M56 MPH GMZ750 FL BUOY
BUOY STATION PCBF1 PANAMA CITY BEACH, FL.
&&
WDLocal storm report, Apr 27, 5:14 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM MARINE TSTM WIND 1 ENE GULF RESORT BEACH 30.23N 85.88W
04/27/2023 M47 MPH BAY FL MESONET
MESONET STATION XPAN PANAMA CITY BEACH.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 6:42 PM EDT | Tornado Warning | TAE | Brooks, Colquitt, Thomas | 33 min |
| Apr 27, 7:00 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 45 min |
| Apr 27, 7:34 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lanier, Lowndes | 71 min |
Nearby
Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.